I thought I would start a thread on this to pass on correct information. I don't know if it's just my friends or due to the fact that I am a mom with a young child but I get atleast 3 of these emails a day for the last week....
Here's what the email states (below is the truth behind it)
For all parents, grandparents and care providers. This is from my sister who is a teacher with the Red Oak School district
This was sent to us from a nurse in our district..... thought I'd pass
along just as an FYI.
"Motrin and Robitussin don't mix"!!!!!
Madison , age 8, passed away just a few days ago. We've been asked to pass this on. Doctors told her family that there have been quite a few children Madison 's age that have died recently the same way that she did The only common link between them was that they were given Motrin (ibuprofen) and Robitussin together, this caused a heart attack.
They believe this is what happened to them. They told her to alert everyone to this. "Do not give children both of these medicines together." You can give them one or the other but not both. When Madison collapsed she suffered a heart attack and they were able to revive her but the loss of oxygen damaged her brain and she was put on the respirator. After this she had four strokes before she died after being taken off the respirator. Please pass this on!!!!!!!!!
According to snopes and JAMA (american journal of pediatric medicine ) this has been going around since 2007, and the names have been changed each year. The main reason they site you shouldn't mix the 2 is because the Robitussin typically has Tylenol already in it.
But they left it undetermined instead of "false or true" because while it hasn't been labeled as the cause of death on any death certificate or official records, there is always the possibility that a child with a pre-existing heart condition could die because the Robitussin also has "drugs" that speed up the pulse.
They also remind parents that no school in the states can give a child medication unless there is a doctors note to do so.
It doesn't help that a lot of people are allergic to robitussin as well. A friend of mine took it for a cough and chest congestion and ended up with a ridiculous fever and a rash all over her body. She said the pharmacist actually told her a lot of people are allergic to it...I don't remember the why, though. So I just stick to Buckley's and I'm safe.
If I was allergic to Robitussin I would CRY! Robitussin (although it tastes like crap, especially since they gave it a 'NEW GREAT TASTE!') has never failed me. It's the only thing that controls my hacking cough and stuffy nose. I know that if I take Robitussin and it doesn't make me feel better...then I'm probably dying. hah.
Anyway, a lot of cough and cold medicine already has some form of pain killer or fever reducer in it, so parents should read the label. If you see that the cold medication you give your child has acetaminophen in it, don't give them tylenol too! It's simple.
this is what happens when parents don't read labels!! I have a 18m & almost 5 year old that r actually sick right now.. I'm always reading the labels & if the meds have a fever reducer already, I'm not gonna give my kids an extra shot of tylenol or motrin!! that's just asking for an OD!!! parents need to make a habit of reading the label!!!